Colorado, 2022

Hail and Damaging Wind in Colorado, June 3, 2022

June 3, 2022 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced hail up to ping pong ball size and wind gusts to 58 mph across portions of Logan and Washington counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to ping pong ball size and wind gusts to 58 mph across portions of Logan and Washington counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 2:16 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 2:16 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
316 PM MDT Fri Jun 3 2022

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Jun 3 2022

Radar shows scattered showers and storms mainly over the
foothills and adjacent plains. Most of the storms are struggling
to maintain their strength as there is relatively weak deep layer
sheer. Satellite shows considerable cloud cover over the Palmer
Divide with weak storms. Since the environment is not expected to
improve in that area, storms should remain below severe limits.
The Denver metro and the rest of the I-25 corridor lack much deep
layer shear and have very light inflow winds. Therefore, storms
will stay below severe limits there as well. The one area that has
the best parameter space is the northeast corner of Colorado.
Surface winds at Akron, Fort Morgan, and Sterling have been
gusting out of the southeast for much of the afternoon and the SPC
mesoanalysis page shows 1,500 j/kg of mixed-layer CAPE there
although it is capped. CAMs are mixed on the evolution of storms
in this area. The HRRR has been consistent in showing strong to
severe storms there while most of the other HREF models show sub-
severe storms there. There have been conversations with SPC about
possibly needing a Severe Thunderstorm Watch but we will wait a
bit longer to get a better idea of the mesoscale situation.
Damaging wind gusts and large hail would be the primary threats. PoPs
and QPF were left mostly the same for this evening as they are
highest in the northeast corner. Otherwise, storms will end around
midnight in our forecast area and the rest of the night will be
partly cloudy with near normal temperatures.

Weak ridging will develop over Colorado on Saturday with increasing
heights and warmer temperatures aloft. This will result in high
temperatures getting above normal as they will top out in the low to
mid 80s across the plains. Much drier air will be in place as well
with minimum relative humidity dropping to the upper teens to low
20s across the plains. The weak subsident flow along with drier
air will result in less coverage of showers and storms tomorrow.
Nonetheless, there will be isolated showers and storms around as
the strong daytime heating leads to steep lapse rates. SPC took
away the marginal risk of severe storms and we agree with the
lower risk of severe storms since the moisture and instability
values will be on the lower side.

.LONG TERM...(Saturday night through Friday)
Issued at 237 PM MDT Fri Jun 3 2022

An active weather pattern continues through the long term as various
shortwaves will arrive each day through Wednesday during the zonal
flow. Weak showers and isolated thunderstorms cannot be ruled out
this weekend; Without much upper level forcing and low MLCAPE values
reaching 200 J/kg, the main threats appear to be strong winds and
small hail if any storms initialize.  Any flooding over the burn
areas will remain limited due to the combination of saturated
soils and the slight chance of an isolated thunderstorm over the
area. NAMNEST doesn't favor many storms Saturday most likely due
to lower instability compared to Sunday. We do have saturated
lower levels so it is possible the urban corridor, Palmer Divide
and eastern plains will see a lot of virga clouds versus rainfall
Saturday afternoon. Westerly flow Saturday night should assists
in downslope winds occurring in the foothills. This and the
combination of most cloudy skies will keep low temperatures warm
especially for the urban corridor and foothills areas near the
lower 50s.

Sunday, there is more instability (MLCAPE 300-400J/kg) but also
more CIN which in theory should provide favorable conditions for
storms to form in the afternoon thus this update increased PoPs
for the Palmer Divide, mountains and valleys.

Precipitable water values remains similar to the last few runs
reaching 0.80-1 inch across the I-25 corridor and eastern plains for
Monday afternoon. 8-9 C/km lapse rates from the NAM and GFS should
support storms longevity  through Monday evening. Overall the
ingredients provide favorable conditions across the region for
widespread thunderstorms and showers. It is too early to pinpoint
exact locations and timing of these storms. Similar conditions
will occur Tuesday.

The multi GFS QPF runs indicate near zero QPF values after Wednesday
afternoon into late next week. This is evident from all long term
models (GFS/ECMWF/Canadian) 500mb heights favoring a large ridge
pattern by next Friday. Additionally, all models listed above favor
an upper level high pressure system setting up in New Mexico.
Although it is extremely far out, an interesting note for the Denver
metro is GFS deterministic daily high temperatures reach above 90
degrees (a few days of 100 degrees) everyday for the middle of June
meaning we'll be warming up quickly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1224 AM MDT Fri Jun 3 2022

The biggest concern for this TAF period will be storms this
afternoon. It seems likely that lightning and lower cloud bases
will be within 5 miles of DEN at some point between 2030Z and
2300Z this afternoon. The main impact will be wind gusts from
outflow boundaries with gusts potentially getting as high as 30
knots. The chance for reduced visibilities and low ceilings is
much lower. Models seems to want to produce an outflow boundary
from storms east of the terminals this evening with east or
southeast winds pushing through DEN. Later this evening drainage
winds will develop and winds will be light through the morning
tomorrow.

&&

.HYDROLOGY...
Issued at 237 PM MDT Fri Jun 3 2022

There is low chance of showers and isolated thunderstorms are
possible this weekend near the Cameron Peak, East Troublesome, and
Calwood burn areas which could cause a limited threat. Although it
is difficult to pinpoint where exact storms will form next week,
favorable QPF values reaching 0.80-1.00 inch over the burn areas
could cause a limited to elevated threat for flooding Monday and
Tuesday afternoon. A ridge pattern will begin Thursday which will
bring drier conditions across the region.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...AD
AVIATION...Danielson
HYDROLOGY...AD
Hazardous weather outlook, Jun 3, 2:11 AM MST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
311 AM MDT Fri Jun 3 2022

COZ030>051-040915-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
311 AM MDT Fri Jun 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today by the
afternoon. Storms will form across the Front Range and
transition east where they could become severe. Strong to severe
storms could produce large hail and damaging winds into the
evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms can be expected
most days, although there will be a propensity toward higher
coverage and stronger storms for Monday and Tuesday. The stronger
storms Saturday and Sunday afternoon and evening will mostly
produce strong and gusty outflow winds.

Some storms by Monday afternoon and evening may become severe.
Recent burn areas in the mountains and foothills may also see a
risk of flash flooding. That risk of strong to severe thunderstorms
may remain in the area off and on through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm east of I-25.

In the hours before

Special weather statement, Jun 3, 11:39 AM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Denver CO
1239 PM MDT Fri Jun 3 2022

COZ035-038-031930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1239 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southeastern Larimer
County through 130 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs, or 21 miles southwest of Fort Collins, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Carter Lake or Pinewood Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4039 10514 4026 10514 4026 10537 4040 10538
TIME...MOT...LOC 1837Z 276DEG 12KT 4032 10533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEIER

The radar

The Denver radar (KFTG), 153 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
June 3, 4:30 PM MST
Where
Logan County, 6.13 mi ESE of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.600, -103.090

Thunderstorm Wind, Washington

When
June 3, 5:03 PM MST
Where
Washington County, 0.53 mi E of Akron
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -103.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020921, 1020923.